Medical questions & health advice by licensed doctors
"How can I stop getting these really bad headaches?"
I'm 18 years old, and I started taking lexapro, a ssri, about 2 months ago, and for the past week I have been getting seriously bad headaches when I do anything physical. I know a side effect to the drug is headaches, but these are really strong, last for about an hour, and never happened before this past week.
Most headaches can fit into one of 3 categories. The most common two are tension headaches and migraine headaches. Tension headaches typically begin with pain at the back of the neck and move forward towards the front on both sides. The pain can be severe and usually lasts longer than an hour. Neck stretching exercises, and pain killers such as Acetaminophen are helpful. Migraine headaches are most often one sided and throbbing in nature. They can be associated with light sensitivity and visualizations such as flashing lights. The treatment for migraines are a bit different than tension headaches. Finally, cluster headaches are very painful one sided headaches that are described as an ice pick going through the eye. They are much less common and typically effect men in their 20s and 30s. I suggest that you schedule an appointment with your primary care physician (or whoever prescribed you the Lexapro). He or she can listen to a more detailed description of these headaches and make a judgment call on which type you have. If the headaches are related to the Lexapro, then I think that they should resolve soon. Otherwise, your doctor can recommend the right treatment for the type or headache you have. Good luck.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.